Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jan 3, 2021, 4:07 PM MST for Gallatin County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2021, 4:07 PM MST (23:07 UTC)
- Expired
- Jan 3, 2021, 4:30 PM MST
- In force
- 23 min
- Issued by
- NWS Great Falls, MT
County Gallatin County, MT
The radar
The Pocatello radar (KSFX), 218 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741
WWUS85 KTFX 032307
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
407 PM MST Sun Jan 3 2021
MTZ008-015-055-032330-
Madison-Beaverhead-Gallatin-
407 PM MST Sun Jan 3 2021
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND CENTRAL GALLATIN COUNTIES...
At 405 PM MST, an area of heavy snow was located along a line
extending from 9 miles east of Bozeman to 7 miles west of Lima.
Movement was south at 20 mph. This area of heavy snow may rapidly
reduce visibility and cause sudden changes to road conditions,
especially at higher elevations.
Locations impacted include...
West Yellowstone, Lima, Monida, Dell, Big Sky, Lakeview, Yellowstone
Village, Targhee Pass, Cameron, Snowline, Red Rock Pass, Raynolds
Pass and Monida Pass.
This includes the following highways...
Interstate 15 between mile markers 1 and 24 .
Interstate 90 between mile markers 315 and 321.
Highway 191 between mile markers 5 and 10, and between mile markers
31 and 66.
Highway 287 between mile markers 1 and 41.
LAT...LON 4459 11301 4571 11079 4560 11080 4552 11092
4536 11092 4535 11104 4508 11104 4511 11110
4505 11115 4501 11110 4449 11111 4475 11138
4470 11149 4453 11151 4456 11171 4451 11182
4456 11187 4452 11211 4457 11229 4445 11240
TIME...MOT...LOC 2305Z 344DEG 18KT 4566 11084 4467 11273
$$
LudwigWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jan 3, 3:06 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 3, 3:06 PM MST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Great Falls MT 306 PM MST Sun Jan 3 2021 .SYNOPSIS... Very strong and gusty west winds and mountain snow will diminish through the evening hours. Lower elevation rain/snow showers moving through the eastern portions of Central and North-central Montana will tapper off once the front exits the region late this afternoon. Quieter weather is expected for Monday but more wind and mountain snow if forecast Monday night into Tuesday. && .DISCUSSION... Remainder of this afternoon through Monday afternoon...A strong Pacific Front swept through the region and brought wind gusts close to 70 mph along with rain and snow showers as it passed. This front is now moving through the eastern portions of the CWA as of this writing and should clear our area by late this afternoon. The High Wind Warnings for for the Rocky Mountain front, Tool, and East Glacier Counties were canceled early as the wind threat has passes for these locations. The remaining wind products were allowed to continue but further eastward trimming of the warned area is likely later this afternoon as the high wind threat moves east with the cold front. Snow has diminished in the Marias Pass are but will keep the winter Weather Advisory going here due to visible blowing snow on local MDT road cameras. Aside from a brief drop in temperature, there is not much in the way of cold air in the wake of this front. Tonight's lows will still be slightly cooler than last night but still well above average. There will be a brief period transient ridging on Monday for quieter conditions overnight through early Monday afternoon. RCG Monday evening through next Sunday...The next disturbance arrives by late Monday afternoon, brining another round of gusty winds and mostly mountain precipitation. Winds with this system do not appear to be strong enough for High Highlights at this time but Winter Weather Advisories will be considered in the near future for the East Glacier area and possible the Centennial and Henry's Lake Mountain in far Southwestern MT. At least a few snow showers will be possible over lower elevations late Monday night into early Tuesday as colder northwesterly flow moves through the region. Another transient ridge brings mostly dry conditions Tuesday evening into Wednesday, followed by another weather system Thursday and Thursday night, then shortwave ridging on Friday. This pattern will continue into next weekend, although diagnostic model solutions become "messy and indeterminate" so timing of shortwaves is currently considered low confidence. Will continue to use the National Blend of Models (NBM) for the Saturday and Sunday time frame. RCG/mpj && .AVIATION.. 1047 AM MST Sun Jan 3 2021 (03/18Z TAF period) Low level wind shear, mountain wave turbulence, and strong surface winds continue to be the primary concerns for this TAF period, especially for Central/North-central areas. Surface wind gusts of 45 to 60 knots are expected over the plains terminals through early this evening. Winds will be lighter over the southwest but there will be a westerly wind shift this afternoon with a Cold frontal passage, when gusts could approach and possibly exceed 35 kts for a short period. Abundant Pacific moisture in strong westerly flow aloft will continue to bring periods of mountain snow to the Continental Divide and adjacent mountains through this evening. A few rain/snow showers can't be ruled out for other areas this afternoon, with the best chances at KCTB, KEKS, KHVR. Conditions should improve markedly after 04/03Z with winds diminishing and skies becoming partly to mostly clear for widespread VFR conditions but low level wind shear will likely continue into the overnight hours due to lingering strong northwesterly flow aloft. RCG/mpj Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 29 49 34 45 / 0 0 10 10 CTB 26 43 30 39 / 0 0 10 10 HLN 23 44 30 42 / 0 0 30 10 BZN 19 44 27 40 / 0 10 50 20 WYS 16 32 17 28 / 30 50 90 60 DLN 19 41 24 35 / 0 20 50 10 HVR 25 46 31 43 / 0 0 10 10 LWT 23 47 30 40 / 0 0 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 5 PM MST this afternoon Cascade... Central and Southern Lewis and Clark...Chouteau...Eastern Pondera...Eastern Teton...Judith Basin...Liberty. High Wind Warning until 7 PM MST this evening Blaine...Fergus... Hill...Meagher. Winter Weather Advisory until 5 PM MST this afternoon Northern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jan 3, 3:24 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 PM MST SUN JAN 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM NON-TSTM WND GST 7 SSW HIGHWOOD 47.49N 110.85W
01/03/2021 M62 MPH CASCADE MT TRAINED SPOTTER
TEMPERATURES DROPPED 15-20 DEGREES IN A
SHORT PERIOD OF TIME.
&&
MOLDANLocal storm report, Jan 3, 3:38 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 PM MST SUN JAN 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM NON-TSTM WND GST 12 E BOZEMAN 45.67N 110.80W
01/03/2021 M58 MPH GALLATIN MT MESONET
MESONET STATION MTBZH BOZEMAN PASS (MT DOT).
&&
MOLDANLocal storm report, Jan 3, 3:39 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MST SUN JAN 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM NON-TSTM WND GST 13 S FORT BELKNAP 48.30N 108.72W
01/03/2021 M56 MPH BLAINE MT MESONET
MESONET STATION FBLM8 FORT BELKNAP RAWS.
&&
MOLDANLocal storm report, Jan 3, 3:40 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MST SUN JAN 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM NON-TSTM WND GST 2 SSE GEYSER 47.25N 110.48W
01/03/2021 M65 MPH JUDITH BASIN MT MESONET
MESONET STATION MTGYS GEYSER (MT DOT).
&&
MOLDANLocal storm report, Jan 3, 3:43 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MST SUN JAN 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM NON-TSTM WND GST 3 WNW RAYNESFORD 47.28N 110.80W
01/03/2021 M66 MPH CASCADE MT AWOS
AWOS STATION K1AM ALPHA.
&&
MOLDANSpecial weather statement, Jan 3, 4:07 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
407 PM MST Sun Jan 3 2021
MTZ008-015-055-032330-
Madison-Beaverhead-Gallatin-
407 PM MST Sun Jan 3 2021
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND CENTRAL GALLATIN COUNTIES...
At 405 PM MST, an area of heavy snow was located along a line
extending from 9 miles east of Bozeman to 7 miles west of Lima.
Movement was south at 20 mph. This area of heavy snow may rapidly
reduce visibility and cause sudden changes to road conditions,
especially at higher elevations.
Locations impacted include...
West Yellowstone, Lima, Monida, Dell, Big Sky, Lakeview, Yellowstone
Village, Targhee Pass, Cameron, Snowline, Red Rock Pass, Raynolds
Pass and Monida Pass.
This includes the following highways...
Interstate 15 between mile markers 1 and 24 .
Interstate 90 between mile markers 315 and 321.
Highway 191 between mile markers 5 and 10, and between mile markers
31 and 66.
Highway 287 between mile markers 1 and 41.
LAT...LON 4459 11301 4571 11079 4560 11080 4552 11092
4536 11092 4535 11104 4508 11104 4511 11110
4505 11115 4501 11110 4449 11111 4475 11138
4470 11149 4453 11151 4456 11171 4451 11182
4456 11187 4452 11211 4457 11229 4445 11240
TIME...MOT...LOC 2305Z 344DEG 18KT 4566 11084 4467 11273
LudwigThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 12:29 PM MST | Special Weather Statement | TFX | Liberty, Pondera, Teton, Toole | 61 min |
| Jan 3, 1:24 PM MST | Special Weather Statement | TFX | Blaine, Cascade, Chouteau, Hill, Lewis and Clark | 51 min |
| Jan 3, 2:26 PM MST | Special Weather Statement | TFX | Blaine, Fergus, Judith Basin, Meagher | 64 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.